CSN Login
Members Online: 10

A post tx HAIR question

TracyLynn72's picture
TracyLynn72
Posts: 739
Joined: May 2013

My hair is falling out in handfuls.  It started towards the end of my radiation treatments (no chemo) and I asked my rad onc.  (keep in mind...he is pretty much a jerk and I do not like him at all) This was our conversation:

 

Me:  My hair is falling out in handfuls, in the shower, when I brush it, etc..

Him:  No, rads won't make you lose your hair.

Me: I already AM losing it. 

Him:  Well, that's odd.  

*nothing else...*

 

It is still falling out and so I had my follow up appt a week or so ago.  I'm out of treatment 5 1/2 months now.  Here's the latest:

 

Me:  My hair is still falling out in handfuls.

Him: Rads can do that sometimes.  (huh?  refer to what he told me earlier...)

Me:  Do you think it could be my thyroid?

Him: No, but we can do lab work to see.  I'm sure it's fine.

 

 

Did the lab work and hel called me that afternoon to say "Your labwork is fine.  Your thyroid is fine, just like I knew it would be".

 

So, why is my hair so thin now that I had to cut 4 inches off?  What makes it fall out like it's doing?

Skiffin16's picture
Skiffin16
Posts: 8099
Joined: Sep 2009

I'm no expert..., but I presume that something else is messed up..., and more than likely would be seen from your blood work, not sure. But I'd start with your GP, complete blood work up to check all of your numbers. It sounds like some deficiency that would probably show up in the blood counts and numbers.

I'm sure that Pat (Longtermsurvivor) will probably respond with much better specifics...

I guess that is the presumption you are losing your hair all over and not in a specific area that the rads are hitting.... Most all of us that had rads have pretty much permanantly loss a small strip of an inch or so around the collar line on the back of our necks..., at best for me, I've regained some fuzz there.

John

peggylulu's picture
peggylulu
Posts: 367
Joined: Dec 2012

Tracy I have the same problem with my hair coming out in handfuls . It has finally slowed down some . It was a year in Oct since my last Rad treatment . I think it was happening to me from lack of protein . I ask my PCP about it and he seemed to think it was from stress. 

PJ47's picture
PJ47
Posts: 339
Joined: Sep 2013

It seems to have gotten worse and I was told by my Rad/Onc to have my thyroid thoroughly tested about 6-8 weeks following Rad.  She is certain it will be effected by rads and my Synthroid/Cytomel will need "adjusting".  I would recommend going to an endocrinologist who may have more sensative tests and may even be more "sensative" towards your concerns.  Listen to your body.  

Take Care,

 

PJ

phrannie51's picture
phrannie51
Posts: 3818
Joined: Mar 2012

Go to your PCP and ask for a COMPLETE blood workup.....and have them check your thyroid again, since they'll be pulling blood.  Not all Drs. read things the same.....you might be missing something that can be supplemented, or you actually need thyroid replacement. 

p

longtermsurvivor's picture
longtermsurvivor
Posts: 1830
Joined: Mar 2010

Sorry, couldn't help myself.  There is more unknown than known about hair loss.  If thyroid has been tested, and is normal (I personally don't put any stock in a broader series of thyroid tests, as I feel the basic testing is quite adequate, but you decide....), and you are not talking about hair loss in the area that has been radiated, then one of two alternatives is likely.  Both are related to physical/mental stess, of which there has been plenty.  The first is hair loss from a single patch leading to a baldd spot.  The second is generalized hair loss, the same as you would see if thyroid were screwed up:

 

  • Alopecia areata. A variety of factors are thought to cause alopecia areata, possibly including severe stress. With alopecia areata, white blood cells attack the hair follicle, stopping hair growth and making hair fall out.
  • Telogen effluvium. In this condition, emotional or physical stress pushes large numbers of growing hairs into a resting phase. Within a few months, the affected hairs may fall out suddenly when simply combing or washing your hair.

Both of these are self-limiting.  And the hair tends to grow back over time.  Funny this wasn't mentioned, as it is actually pretty common. 

 

best to you

 

Pat

debbiejeanne's picture
debbiejeanne
Posts: 2584
Joined: Jan 2010

my last rad tx was 10/22/09.  i, too, lost lots of hair after tx.  i just thot it was another wonderful gift from rads and never gave it a second thot.  i don't remember how long it fell out but it did eventually stop.  I hope everything is ok with you.  good luck.

God bless,

dj

Grandmax4's picture
Grandmax4
Posts: 592
Joined: Dec 2011

My hair started falling out about 3 months after my surgery, I didn't have chemo or radiation..as it was becoming very thin, whispy growth of hair was coming in around my front. My Dr told me, it was possibly from all the tests and scans I went through. I started using nioxin shampoo and conditioner (#3) it's wonderful, I could tell the difference after a few washes. My wild, bushy, natural curly hair is now fine, extremely curly hair...I get asked all the time, where I had my perm done...I, too, asked about thyroid and it came back okay, try this product and see if it helps you

hwt's picture
hwt
Posts: 1987
Joined: Jun 2012

A couple of weeks post tx. mine did same. I lost a band about 3 inches from ear to ear in the back and the rest thinned considerably. It took nearly a year to grow back. My guess is, at this stage of the game for you, it's more likely stress. Mine stopped coming out by the handfuls but I never regained the volume that I had before tx. I always had very thick hair and now I use a volumizing shampoo and cream rinse. 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network